Z Gastroenterol 2018; 56(06): 569-572
DOI: 10.1055/a-0614-2871
Kasuistik
© Georg Thieme Verlag KG Stuttgart · New York

Pulmonary co-infection with nocardia species and nontuberculous mycobacteria mimicking miliary tuberculosis in a patient with Crohn’s disease under combined immunosuppressive therapy

Co-Infektion mit Nokardia sp. und nicht-tuberkulösen Mykobakterien unter kombinierter Immunsuppression bei M. Crohn
Marko Weber
1  Jena University Hospital, Dept. Internal Medicine IV
,
Jessica Rüddel
1  Jena University Hospital, Dept. Internal Medicine IV
,
Tony Bruns
1  Jena University Hospital, Dept. Internal Medicine IV
,
Mathias W. Pletz
2  Jena University Hospital, Center for Infectious Diseases and Control
,
Andreas Stallmach
1  Jena University Hospital, Dept. Internal Medicine IV
› Author Affiliations
Further Information

Publication History

13 December 2017

18 April 2018

Publication Date:
11 June 2018 (online)

Abstract

Nocardiosis is a rare infection caused by ubiquitous soil-born, acid-resistant, Gram-positive bacteria that can be life-threatening in immunocompromised patients. Originally usually diagnosed in HIV-positive patients, only few cases have been reported in patients on immunosuppressive therapy for inflammatory bowel disease or rheumatologic disorders. We present a case of a 32-year-old man who was treated with infliximab, prednisolone, and azathioprine for severe terminal ileitis. Although the clinical status improved under triple immunosuppressive therapy, weight loss, weakness, and fatigue persisted. Laboratory studies revealed iron deficiency anemia, hypalbuminemia and raised inflammatory markers. Chest computed tomography scan showed multiple pulmonary nodules and a large cavity in the left upper lobe (segment 3a). Empiric tuberculostatic therapy was introduced for suspected miliary tuberculosis but stopped for lack of clinical improvement and negative tuberculosis tests (interferon-gamma release assay, microscopy, polymerase chain reaction). Finally, the diagnosis of pulmonary nocardiosis with concomitant pulmonary Mycobacterium avium infection was confirmed microbiologically, and the patient was treated with high-dose co-trimoxazole, clarithromycin, ethambutol, and rifampicin for 12 months.

This case report underlines the increased risk of severe and rare infections like nocardiosis with combination immunosuppressive therapy and the necessity for thorough diagnostic screening for opportunistic infection. Although long-term antibiotic treatment for nocardiosis is mandatory, the optimal timing to restart immunosuppressive therapy remains ambiguous.

Zusammenfassung

Die Nokardiose ist eine seltene und lebensbedrohliche Infektion, die durch ubiquitär vorkommende, säurefeste, gram-positive Bakterien verursacht wird. Ursprünglich häufig bei HIV-positiven Patienten diagnostiziert, wurden zudem wenige Fälle von Patienten unter einer Immunsuppression aufgrund chronisch-entzündlicher Darmerkrankungen (IBD) oder rheumatologischer Erkrankungen publiziert.

Wir stellen einen 32-jährigen Mann vor, der mit Infliximab, Prednisolon und Azathioprin aufgrund einer schweren Ileitis terminals Crohn behandelt wurde. Obwohl sich die intestinalen Beschwerden unter der dreifachen immunsuppressiven Therapie besserten, blieben Gewichtsverlust, Schwäche und Müdigkeit bestehen. Laboruntersuchungen ergaben eine Eisenmangelanämie, eine Hypalbuminämie und persistierend erhöhte Entzündungsmarker. Ein Thorax-CT zeigte multiple pulmonale Knoten und eine große Kaverne im linken oberen Lungenlappen (Segment 3a). Eine empirische tuberkulostatische Therapie wurde bei vermuteter Miliartuberkulose begonnen, aber nach fehlender, klinischer Besserung und negativen Tuberkulosetests (IGRA, Mikroskopie, PCR) gestoppt. Schließlich wurde die Diagnose einer pulmonalen Nokardiose mit begleitender pulmonaler Mykobakterium-Avium-Infektion mikrobiologisch bestätigt und der Patient 12 Monate lang mit hochdosiertem Trimethoprim / Sulfamethoxazol, Clarithromycin, Ethambutol und Rifampicin behandelt.

Dieser Fallbericht unterstreicht das erhöhte Risiko für schwere und seltene Infektionen wie die Nokardiose und die Notwendigkeit einer gründlichen Diagnostik auf opportunistische Infektionen unter einer kombinierten immunsuppressiven Therapie. Obwohl eine Langzeit-Antibiotikatherapie für die Nokardiose obligatorisch ist, bleibt der optimale Zeitpunkt für eine Wiederaufnahme der immunsuppressiven Therapie unklar.